Alert archive / Colorado / Winter Storm Watches in 2024

Winter Storm Watch 2, NWS Pueblo, CO

January 6, 20244 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Jan 6, 2024, 4:05 AM MST for 4 counties in Colorado. It took effect at Jan 7, 2024, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2024, 4:05 AM MST (11:05 UTC)
In effect from
Jan 7, 2024, 11:00 PM MST
Expired
Jan 7, 2024, 4:10 AM MST
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 118 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Jan 5, 10:20 PM MST, 5 hours 45 minutes earlier. Its key messages:

  • Next wave brings snow over and near the higher terrain tonight, with best chances of snow accumulations of 1 to 3 inches across the Central Mtns, the Palmer Dvd and the SE Mtns into the Southern I-25 Corridor.
  • Potential remains for an impactful winter storm Sunday and into Monday, with snow and strong winds.
  • Overall active pattern continues for the middle part of next week, with a relatively quieter weather day Tuesday.
Area forecast discussion, Jan 5, 10:20 PM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1020 PM MST Fri Jan 5 2024

.KEY MESSAGES...

- Next wave brings snow over and near the higher terrain
tonight, with best chances of snow accumulations of 1 to 3
inches across the Central Mtns, the Palmer Dvd and the SE Mtns
into the Southern I-25 Corridor.

 - Potential remains for an impactful winter storm Sunday and
into Monday, with snow and strong winds.

 - Overall active pattern continues for the middle part of next
   week, with a relatively quieter weather day Tuesday.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 257 PM MST Fri Jan 5 2024

Discussion:

Current water vapor imagery and upper air analysis has moderate
northwest flow aloft across the Rockies behind the exiting upper low
across the Central High Plains. Water vapor imagery also indicates
another short wave disturbance translating through the northwest flow
across the Intermountain West into the Rockies, with IR imagery
and regional radars indicating showers developing across the higher
terrain at this time. Regional radars are also indicating some showers
continuing to push east across the northeastern and southeastern Plains.

For tonight...latest models continue to indicate the Intermountain West
wave to continue to translate across the Central Rockies with showers
expected to increase in coverage as they spread southeast across the
the region. Latest models are coming into better agreement with 3 focus
areas of precipitation, with the first being across the Central Mtns,
especially north of Cottonwood Pass, where 1 to 3 inches will be possible
tonight. Showers spread east across the Southeast Mtns through the late
evening and overnight hours, with a weak front pushing south across the
eastern plains, bringing breezy northerly winds and helping to focus
snowfall along and south of the Palmer Dvd and the Southern I-25 Corridor.
Currently looking for snow accumulations of 1 to 3 inches across these
areas, with locally higher amounts and potentially higher impacts across
the Raton Mesa. Snowfall of an inch or less will be possible across
the rest of the higher terrain and immediate adjacent plains as showers
spread across the region tonight. Overnight lows dependent on amount of
clearing into early Saturday morning, with mainly teens and 20s across
across the plains and in the single digits over the higher terrain.

For Saturday, any lingering showers across the Palmer Dvd, Southeast
Mtns and Southern I-25 Corridor to diminish and end through mid
morning, as drier air behind the passing the wave works into the
region, with mostly sunny skies expected area wide by the afternoon.
Highs on Saturday to remain below seasonal levels with mainly 30s
across the lower elevations and in the teens and 20s across the higher
terrain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 257 PM MST Fri Jan 5 2024

Saturday Night - Monday: For the end of the weekend and start of
next, wintry weather is expected for parts of south central and
south eastern Colorado. Synoptically, a trough will dig southward
towards the area Saturday night and into Sunday, and push across the
area late Sunday and through Monday. While trekking over the region,
a closed low will develop, and deepen as its pushed eastward. This
pattern will bring increased precipitation chances to much of south
central and south eastern Colorado, and given the colder nature of
the system, most, if not all, precipitation is expected to be snow.
Snow will first materialize along the Continental Divide, and
especially the San Juan Mountains, late Saturday night and Sunday as
synoptic and orographic forcing increase in response to the system.
Precipitation will then expand and push eastward late Sunday and
through Monday, following the better ascent eastward. Given the
expected location of the deepening low, which is south of Colorado
in New Mexico and Texas, precipitation Monday is expected to be
restricted to mountains and areas generally south of Highway 50,
especially along the Raton Mesa region given the surface upsloping
into that area. Along with the heightened chances for snow, strong
winds will develop throughout Monday. As the aforementioned closed
low pushes eastward and deepens, winds are anticipated to increase
in response to this, particularly over the eastern plains, and given
strong model guidance agreement with this, there is at least high
(60-79%) confidence in the development of these strong winds. While
there is still some uncertainty in how much snow will ultimately
fall, especially across the eastern plains, any snow combined with
these strong winds could cause high impacts, especially to travel.
Finally with all of that said, as the storm system starts to exit
the region Monday night, precipitation will decrease from west to
east, and winds will slowly lessen overnight. Looking at
temperatures, a cool couple of days are in store. Sunday will be the
"warmer" day of the two being ahead of the system, with temperatures
around to slightly below seasonal values. As for Monday, a much
colder day is expected as cold air floods in behind the storm
system, dropping much of south central and south eastern Colorado to
below seasonal values.

Tuesday - Thursday: For the rest of the long term period, an overall
active and unsettled pattern will continue over southern Colorado.
Tuesday will be the quietest day weather wise, as a brief ridge
passes over the area, which will help lessen precipitation across
south central and south east Colorado. Then Wednesday and Thursday,
the active pattern quickly returns, with troughing developing over
the region. While this pattern is in place, precipitation chances
will be heightened across the area, but especially over the
mountains. As for temperatures, Tuesday and Wednesday will be
"warmer" days given any major systems are too far west still, and
will recover to around seasonal values. Then Thursday, cold air
returns as the stormy pattern pushes over the area and shoves colder
air southward.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1017 PM MST Fri Jan 5 2024

KALS...fog will be possible overnight into Saturday morning at
the terminal, with MVFR conditions expected due to reduced VIS
and CIGS. A return to VFR conditions are forecast for Saturday
afternoon and evening.

KCOS and KPUB...a few snow showers will remain possible
overnight with the main impacts at the terminals being briefly
reduced VIS and CIGS. Areas of fog may be possible overnight at
KPUB. A return to VFR conditions is forecast for Saturday
afternoon and evening.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday evening through Monday
morning for COZ068.

&&

SHORT TERM...WANKOWSKI
LONG TERM...SIMCOE
AVIATION...MOZLEY
Hazardous weather outlook, Jan 5, 9:21 PM MST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
921 PM MST Fri Jan 5 2024

COZ058>089-093>099-070430-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
921 PM MST Fri Jan 5 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow showers will continue across the mountains and the immediate
adjacent plains overnight into early Saturday morning. Snow
accumulations of 1 to 3 inches will be possible across the Central
Mountains, as well as across the Southeast Mountains, the Palmer
Divide and along the Raton Mesa and Southern I-25 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A quick break in the weather is expected Saturday before another storm
system starts to bring snow to the Continental Divide, especially the
Southwest mountains, Saturday night and Sunday. The evolution of this
storm system remains uncertain, however, it looks to bring in another
round of moderate to heavy snow, cold temperatures and windy conditons
to portions much of south central and southeast Colorado Sunday night
and Monday. This system could bring high impacts, with strong winds,
snow and blowing snow producing hazardous travel conditons across
the area into early next week. Please stay weather aware later this
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

23/23

In the hours before

Local storm report, Jan 5, 10:44 PM MST, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1044 PM MST Fri Jan 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     Snow             2 ENE Black Forest      39.03N 104.67W
01/05/2024  M2.0 inch        El Paso            CO   Trained Spotter

            Storm total as of this morning.

&&

kam
Special weather statement, Jan 6, 2:06 AM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pueblo Co
206 AM MST Sat Jan 6 2024

COZ084-061230-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
INCLUDING Black Forest
206 AM MST Sat Jan 6 2024

...Light to Moderate Snow This Morning...

Light, to briefly moderate, snow will likely continue across the
Palmer Divide through around 6 AM MST this morning. Under the
heaviest snow, visibility will be reduced to one half mile, and
with roads becoming snow covered. Those traveling this morning,
especially along I-25 and Highway 24 in northern El Paso County,
should be prepared for hazardous driving conditions.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 4:05 AM MSTWinter Storm WarningPUBConejos, El Paso, Mineral, Rio Grande58 hr

Nearby

Winter Storm Watches in Colorado, 2024Every winter storm watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.